Alert archive / Michigan / Special Weather Statements in 2011
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 7, 2011, 11:07 AM EDT for Van Buren County, Michigan. It was in force for 68 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2011, 11:07 AM EDT (15:07 UTC)
- Expired
- Aug 7, 2011, 12:15 PM EDT
- In force
- 68 min
- Issued by
- NWS Grand Rapids, MI
County Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 11:35 AM EDT | TSTM WND GST 47 | 4 Sse South Haven, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 3.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457
WWUS83 KGRR 071507
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 AM EDT SUN AUG 7 2011
MIZ071-071615-
VAN BUREN-
1107 AM EDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SOUTH HAVEN...MOVING EAST
AT 30 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALISADES PARK... VAN BUREN STATE PARK...
COVERT... SOUTH HAVEN... MCDONALD...
KEELER... HARTFORD... KIBBIE...
LACOTA... BANGOR... GRAND JUNCTION...
BREEDSVILLE... LAWRENCE... HAMILTON TWP...
DECATUR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4207 8622 4224 8623 4224 8637 4237 8630
4237 8629 4241 8628 4242 8627 4242 8577
4207 8576
TIME...MOT...LOC 1508Z 269DEG 26KT 4227 8640
$$
TJTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:02 AM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 7, 10:02 AM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1002 AM EDT SUN AUG 7 2011 LATEST UPDATE...SHORT TERM... .SYNOPSIS...(425 AM EDT SUN AUG 7 2011) A COLD FRONT STRETCHING FROM CENTRAL IOWA NORTHEAST TO THE UP WILL MOVE SOUTH TODAY. DENSE FOG EARLY THIS MORNING WILL GIVE WAY TO SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS THIS AFTERNOON MAY BE STRONG TO SEVERE. GUSTY WINDS ARE THE MAIN THREAT. && .SHORT TERM...(1002 AM EDT SUN AUG 7 2011) (THIS AFTERNOON THROUGH TUESDAY) I UPDATED THE ZONES TO DROP THE FOG ADVISORY AND INCREASED THE POP OVER WEST CENTRAL LOWER MICHIGAN FOR THE CONVECTION ABOUT TO MOVE ON SHORE FROM LAKE MICHIGAN. THERE IS A COMPLEX OF THUNDERSTORMS OVER LAKE MICHIGAN MOVING EAST TOWARD SOUTHWEST LOWER MICHIGAN. THIS AREA OF THUNDERSTORMS EXTENDS BACK TO CENTRAL WISCONSIN AT 10 AM. WHILE THE LEADING EDGE SEEMS TO BE DISSIPATING AS IT APPROACHES THE LAKE SHORE THERE IS A LOT OF LAYERED CLOUDS WITH THE COMPLEX THAT WILL NOT TOTALLY EVAPORATE BEFORE THE WESTERLY WIND ALOFT BRING THEM OVER OUR CWA. SO MY POINT IS THERE WILL NOT BE ENOUGH INSTABILITY FOR SEVERE STORMS THIS AFTERNOON OVER MOST OF THE CWA. ONLY AREAS NEAR AND SOUTH OF INTERSTATE 94 WOULD STILL HAVE THE RISK OF SEVERE STORMS THIS AFTERNOON AND EARLY EVENING. THAT IDEA MATCHES THE CRAVENSBROOKS SEVERE INDEX FROM SPC WHICH SHOWS THE SEVERE THREAT MOSTLY SOUTH OF INTERSTATE 94 (HAS EVERY MODEL RUN OF THEIR SREF FOR THE PAST 2 DAYS). PREVIOUS DISCUSSION...THE FRONT WILL MOVE SOUTH OF THE CWA THIS EVENING. WE/LL LINGER SOME PCPN BEHIND THE FRONT TO ACCOUNT FOR THE TRAILING UPPER WAVE THAT WILL MOVE THROUGH AFTER 06Z. MONDAY LOOKS DRY AND A COUPLE OF DEGREES COOLER. A STRONGER COLD FRONT WILL MOVE THROUGH TUESDAY. THIS FRONT WILL HAVE MUCH COOLER AIR BEHIND IT AND WILL KICK OFF SOME MORE SHOWERS/STORMS TUESDAY. THOSE DON/T LOOK LIKE THEY WILL BE SEVERE EITHER AS SHEAR IS WEAK AND MOISTURE TRANSPORT VECTORS ARE SMALL. && .LONG TERM...(425 AM EDT SUN AUG 7 2011) (TUESDAY NIGHT THROUGH SATURDAY) NO MAJOR CHANGES MADE TO THE LONG TERM FORECAST. LATEST MODEL RUNS CONTINUE TO CONFIRM THE GOING FORECAST. IN GENERAL...A NORTHWEST UPPER FLOW REMAINS THE DOMINANT PATTERN...WITH A COUPLE OF SHORTWAVE TROUGHS WORKING THROUGH THE REGION. THE FRONT ASSOCIATED WITH THE FIRST UPPER SHORTWAVE ON TUESDAY SHOULD BE EAST OF THE AREA AT THE START OF THE LONG TERM. SO...TUESDAY NIGHT REMAINS A DRY FORECAST. UPPER TROUGHING MAY LEAD TO SOME DIURNAL CLOUDINESS MID WEEK...BUT DRY AIR AND SURFACE HIGH PRESSURE SHOULD LEAD TO DRY WX WED-FRI. NEXT UPPER SHORTWAVE TROUGH AND ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY NIGHT AND SATURDAY. HAVE SCATTERED SHOWERS AND STORMS IN BOTH PERIODS. ALTHOUGH MOISTURE DOES NOT LOOK ALL THAT IMPRESSIVE AT THIS POINT. TEMPERATURES WILL BE SEASONABLY COOL WED/THU BY AUGUST STANDARDS... WITH HIGHS STILL FORECAST TO BE IN THE 70S. BACK TO NEAR NORMAL FRI/SAT WITH HIGHS AROUND 80. && .AVIATION...(750 AM EDT SUN AUG 7 2011) WIDESPREAD FOG SHOULD LIFT FAIRLY QUICK THROUGH THE COURSE OF THE MORNING AS SOUTHERLY WINDS AND SUNSHINE ERODE IT. LIFR CONDITIONS CAN BE EXPECTED AT MOST SITES THOUGH FOR THE NEXT HOUR OR SO. FOG WILL NOT BE MUCH OF AN ISSUE ANYMORE BY 15Z. FOCUS WILL QUICKLY TURN TO THE THREAT FOR STORMS AS A MID LEVEL DISTURBANCE FLOATS EAST INTO SOUTHWEST LOWER MICHIGAN AIDING IN SHOWER AND STORM DEVELOPMENT. INSTABILITY IS NOT ALL THAT GREAT THOUGH...SO WHAT IT OCCURRING IN WISCONSIN SHOULD WEAKEN AS IT PRESSES EAST. WE WILL DEVELOP INSTABILITY THOUGH THIS MORNING AND BY MIDDAY SCATTERED SHOWERS AND STORMS SHOULD BE DEVELOPING. AT THIS POINT TOO DIFFICULT TO TIME THIS INTO ANY ONE TAF SITE SO HAVE A VCTS PREVAILING GROUP AT ALL SITES FROM LATE MORNING THROUGH EARLY EVENING. A COLD FRONT WILL BE DROPPING SOUTH THROUGH THE AREA AND IT SHOULD TOUCH OFF ADDITIONAL STORMS THIS AFTERNOON. SHOWERS AND STORMS SHOULD CLEAR TO THE SOUTH OF THE AREA IN THE 21Z-00Z TIME FRAME. SCT-BKN VFR CLOUDS ARE EXPECTED DURING THE EVENING...WITH FOG REDEVELOPING TONIGHT. FOG IS A TOUGH CALL TONIGHT ON HOW WIDESPREAD OR DENSE...SO CARRYING MVFR FOG AT THIS POINT AFTER 06Z. && .MARINE...(425 AM EDT SUN AUG 7 2011) LIGHT WINDS EARLY THIS MORNING WILL INCREASE THIS AFTERNOON AHEAD OF A COLD FRONT. NORTHWEST WINDS BEHIND THE FRONT WILL GUST TO 20 KTS OR SO AND WILL KICK WAVES UP TO 3 TO 5 FEET TONIGHT. A SMALL CRAFT ADVISORY MAY BE NEEDED TONIGHT. && .HYDROLOGY...(425 AM EDT SUN AUG 7 2011) SATURDAY RAINS HAVE RESULTED IN RIVER LEVELS ON THE GRAND LEVELING OFF INSTEAD OF CONTINUING THE SLOW FALL. THE OTHER RIVER BASINS ARE GENERALLY CONTINUING TO FALL. WHILE WIDESPREAD HEAVY RAIN ISN/T EXPECTED TODAY...LOCALLY HEAVY RAINFALL FROM THUNDERSTORMS IS POSSIBLE. THIS WILL LIKELY NOT HAVE A SIGNIFICANT EFFECT ON RIVER LEVELS. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 WDM LONG TERM: DUKE AVIATION: DUKE MARINE: 93 HYDROLOGY: 93
Hazardous weather outlook, Aug 7, 9:25 AM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 925 AM EDT SUN AUG 7 2011 MIZ037>040-043>046-050>052-056>059-064>067-071>074-080930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 925 AM EDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...REST OF TODAY AND TONIGHT AN AREA OF THUNDERSTORMS THAT WAS OVER NORTHERN ILLINOIS AND SOUTHERN WISCONSIN EARLY THIS MORNING HAD MOVED OVER LAKE MICHIGAN BY 8 AM AND WILL CROSS SOUTHWEST LOWER MICHIGAN BETWEEN ROUTE 10 AND INTERSTATE 94 FROM LATE MORNING INTO MID AFTERNOON. SEVERE STORMS ARE NOT EXPECTED WITH THIS COMPLEX. INSTEAD WHAT COULD HAPPEN IS STRONGER STORMS MAY DEVELOP ON THE SOUTH EDGE OF THIS COMPLEX PUTTING AREAS NEAR AND SOUTH OF INTERSTATE 94 AT THE GREATEST RISK FOR SEVERE THUNDERSTORMS. THAT WOULD BE DURING THE MID TO LATE AFTERNOON MOSTLY. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORMS TODAY INTO THIS EVENING. MOST STORMS WILL MOVE EAST AROUND 20 MPH... BUT THE STRONGER STORMS WOULD MOVE SOUTHEAST AROUND 30 MPH. THE BOTTOM LINE IS THERE IS STILL A SLIGHT CHANCE FOR SEVERE STORMS BUT THIS WOULD MOSTLY NEAR AND SOUTH OF INTERSTATE 94 DURING THE AFTERNOON AND POSSIBLY EARLY EVENING. PRIMARY THREATS FROM THOSE STORMS WOULD BE DAMAGING WINDS TO AROUND 60 MPH...LOCALLY HEAVY RAIN AND NEAR FREQUENT CLOUD TO GROUND LIGHTING STRIKES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE IN THE FORECAST TUESDAY AND AGAIN FRIDAY NIGHT INTO SATURDAY. COLD FRONTS ARE EXPECTED TO BE PASSING THROUGH THE REGION DURING THESE TIME FRAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS NEAR AND SOUTH OF INTERSTATE 94. LMZ844>849-080930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 925 AM EDT SUN AUG 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THE REST OF TODAY AND TONIGHT PERIODS OF THUNDERSTORMS CAN BE EXPECTED OUT ON LAKE MICHIGAN THROUGH THIS EVENING. SOME STORMS SOUTH OF SOUTH HAVEN MAY REACH SEVERE LEVELS WITH STRONG WINDS...LOCALLY HEAVY RAINS AND CLOUD TO WATER LIGHTNING STRIKES. ANY STORM WILL HAVE LOCALLY HEAVY RAINFALL...REDUCED VISIBILITY DUE TO HEAVY RAIN AND FOG PLUS CLOUD TO GROUND LIGHTNING STRIKES. AREAS OF DENSE FOG WILL BE POSSIBLE ON LAKE MICHIGAN TODAY...ESPECIALLY THIS MORNING. WAVES MAY INCREASE INTO THE 2 TO 4 FOOT RANGE OVERNIGHT IN NORTH WINDS BEHIND A FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE IN THE FORECAST TUESDAY AND AGAIN FRIDAY NIGHT INTO SATURDAY. COLD FRONTS ARE EXPECTED TO BE PASSING THROUGH THE REGION DURING THESE TIME FRAMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON FOR AREAS NEAR AND SOUTH OF SOUTH HAVEN. DUKE WDM
In the hours before
Local storm report, Aug 7, 9:29 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
929 AM EDT SUN AUG 07 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SUNFIELD 42.76N 84.99W
08/07/2011 M1.20 INCH EATON MI TRAINED SPOTTER
THIS WAS A TOTAL FOR 08/06/11.
&&
WHSpecial weather statement, Aug 7, 11:07 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1107 AM EDT SUN AUG 7 2011
MIZ071-071615-
VAN BUREN-
1107 AM EDT SUN AUG 7 2011
...SIGNIFICANT WEATHER ADVISORY...
AT 1104 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SOUTH HAVEN...MOVING EAST
AT 30 MPH.
PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PALISADES PARK... VAN BUREN STATE PARK...
COVERT... SOUTH HAVEN... MCDONALD...
KEELER... HARTFORD... KIBBIE...
LACOTA... BANGOR... GRAND JUNCTION...
BREEDSVILLE... LAWRENCE... HAMILTON TWP...
DECATUR...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4207 8622 4224 8623 4224 8637 4237 8630
4237 8629 4241 8628 4242 8627 4242 8577
4207 8576
TIME...MOT...LOC 1508Z 269DEG 26KT 4227 8640
TJTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:53 AM EDT | Dense Fog Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 5 hr |
| Aug 7, 10:12 AM EDT | Special Marine Warning | GRR | 89 min |
Nearby
Special Weather Statements in Michigan, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.